MAUDE Adverse Event Report: A&E MEDICAL CORPORATION THORECON RIGID FIXATION SYSTEM; STERNAL FIXATION SYSTEM

A&E MEDICAL CORPORATION THORECON RIGID FIXATION SYSTEM; STERNAL FIXATION SYSTEM
Model Number 94-1300-04
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/04/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A review of the complaint history for the thorecon product line shows that there have been no prior complaints regarding the screw breaking.This results in a complaint rate of (b)(4) ((b)(4) complaint per (b)(4) devices sold in the past 24 months from the date of this complaint from 07jun2019 to 07jun2021).It should be noted that there was no patient injury in this instance.The returned screw was recently received, and an evaluation will be conducted.A closure report will be submitted once investigation is complete.
 
Event or Problem Description
A distributor associate reported that the thorecon screw broke when placing into the bone during a sternotomy procedure at aurora bay care hospital in green bay, wi.The surgeon stated that the screw felt different.The surgeon was able to get it out of the patient by using another instrument to get the screw out.The screw broke into two pieces; one piece was in the patient but was removed.It was reported that there was no patient injury.
 
Additional Manufacturer Narrative
The broken screw was returned and fracture and material analysis via scanning electron microscopy (sem) analysis was performed.The results concluded that the screw is suspected to have fractured due to torsional overload.Per the warnings in the instructions for use, intraoperative fracture of screws can occur if excessive force (torque) is applied while seating bone screws.The analysis also found no material defects observed on the sample.The contract manufacturer of this device also performed an investigation on the returned screw and also concluded that there were no material defects.They were also able to confirm that the dimensions of the screw were within tolerance, and the specifications of the raw material used to make the screw was within the tolerance requirements for inspection.The device history records were reviewed as well and did not indicate any manufacturing related issues that could be correlated with this complaint.Furthermore, the customer that reported this complaint also reported that other units from the same lot have been used without issue.As described previously, there have been no prior complaints of the screw breaking when placing it into the bone, resulting in a complaint rate of 0.02% (1 complaint per (b)(4) devices sold in the past 24 months from the date of this complaint from 07jun2019 to 07jun2021).Therefore, given that this is an isolated incident, and that the results of the investigation of the returned screw did not indicate any material defects and confirmed the dimensions met all specifications, it is likely that the screw broke due to excessive torque as concluded by the sem analysis.No further action is required and a&e medical will continue to monitor for similar concerns.
 
Event or Problem Description

Brand Name
THORECON RIGID FIXATION SYSTEM
Common Device Name
STERNAL FIXATION SYSTEM
Manufacturer (Section D)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07727
Manufacturer (Section G)
A&E MEDICAL CORPORATION
5206 asbury road
farmingdale NJ 07727
Manufacturer Contact
vashina shukla
5206 asbury road
farmingdale, NJ 07727
7329387337
MDR Report Key12124910
Report Number2242056-2021-00005
Device Sequence Number20037959
Product Code JDQ
UDI-Device Identifier10841291105640
UDI-Public(01)10841291105640(17)221007(10)381206;(01)10841291105640(17)221007(10)381207
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
PMA/510(K) Number
K181607
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 01/20/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/07/2022
Device Model Number94-1300-04
Device Lot Number381206 OR 381207
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/23/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/07/2021
Supplement Date Received by Manufacturer06/07/2021
Initial Report FDA Received Date07/06/2021
Supplement Report FDA Received Date01/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured10/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown